Polypharmacy is usual among people aged 65 years or older, who need medication for several illnesses at the same time and chronically. The prescription of psychotropic drugs to elderly people is also increasing lately (antidepressants and tranquilisers).
Some medications have more or less marked effects on driving. These effects have to be taken into account when prescribing medication to senior drivers, as they have a more sensitive reaction to them.
Moreover, you should take the following aspects into account before prescribing medication:
- The pathology and the symptoms to be treated.
- The effects of the medication of the psychomotor function and the ability to drive of the senior driver.
- If the patient drives regularly or sporadically.
- If the use of medication can imply a risk for the patient, you should choose, if possible, an alternative that does not affect his/her driving skills or that has at least minimum effects.
- Choose a way to administer the medication that has less systemic effects (topical, nasal, etc.)
- Adjust the dose and/or the times to take the medication (if possible: one single dose at night).
Inform the senior driver:
- Inform the senior driver about the side effects of the medication he/she is taking.
- Explain him/her that if the information pamphlet has a pictogram with a red triangle and a car, it means that the medication affects your driving skills.
- Warn him/her that if he/she notices that the medication is affecting his/her reflexes and concentration or if he/she feels sleepy, he/she should inform you and avoid driving, and never stop following the prescribed indications without informing you.
- Explain that the effects of medication often appear stronger during the first days of treatment or after a dose change, especially during the first hours after taking them.
- Remind him/her that it is important to follow the instructions given to him/her in relation with the medication.
- Inform him/her that drinking alcohol while taking medication may increase the risk of having stronger adverse effects (higher sedation and sleepiness, loss of reflexes, etc.) and that it has an even more negative effect on the driving skills.
- Remind him/her that you should not drink and drive.
- Encourage him/her to ask any question about the medication he/she is taking and the effects that is has on the driving skills.